Antiseizure Treatments and Liver Injury: Expect (and Prevent) the Unexpected
Abstract
Drug-induced liver injury remains a major concern in the pharmacological management of epilepsy. Antiseizure medication (ASM)-related liver injury has multiple phenotypes, and in the majority of cases it is "idiosyncratic," involving hypersensitivity reactions. Awareness of drug- and patient-related risk factors can help direct treatment selection, monitoring, and ASM discontinuation, when necessary. This article examines the typical patterns of ASM-induced liver injury, from mild elevations of hepatic enzymes to life-threatening conditions. We also discuss risk factors, means for preventing liver injury in people with epilepsy treated with ASMs, and emerging biomarkers.
Fields of Study & Subjects
Drug-Induced Hepatotoxicity and Protection
Pharmacological Effects and Toxicity Studies
Poisoning and overdose treatments
Publication details
- Journal / source
- Epiliepsy currents/Epilepsy currents
- Publisher
- SAGE Publications
- Volume
- 26
- Issue
- 5
- Pages
- 15357597251403348–15357597251403348
- Publication date
- 20 January 2026
- Language
- EN